Alert archive / Virginia / Flash Flood Warnings in 2002

Flash Flood Warning 11, NWS Baltimore/Washington

May 27, 2002Loudoun County, Virginia; Montgomery County, Maryland

NWS Baltimore/Washington issued this flash flood warning at May 27, 2002, 4:50 AM EDT for Loudoun County, Virginia; Montgomery County, Maryland. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 2002, 4:50 AM EDT (08:50 UTC)
Expired
May 27, 2002, 6:45 AM EDT
In force
115 min
Issued by
NWS Baltimore/Washington
Area
Whole counties

Counties Montgomery County, MD, Loudoun County, VA

The radar

The Sterling radar (KLWX), 16 km from the middle of the area, began a volume at 08:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 8.8 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2002-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 179 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2002-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
179 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1461 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 270850
FFWLWX
MDC031-VAC107-271045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
447 AM EDT MON MAY 27 2002

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MONTGOMERY COUNTY IN CENTRAL MARYLAND
  NORTHEAST LOUDOUN COUNTY IN NORTHERN VIRGINIA

* UNTIL 645 AM EDT.

* AT 437 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A     
  THUNDERSTORM WITH TORRENTIAL RAIN OVER NORTHEAST LOUDOUN AND
  NORTHWEST MONTGOMERY COUNTY SHOWING ONLY A SLOW NORTHEAST 
  MOVEMENT.  

SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL MAY CAUSE FLASH 
FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD...POSSIBLY WASHING OUT
ROADS AND FLOODING NEARBY LOW AREAS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.

$$

LAT...LON 3921 7760 3904 7752 3910 7714 3925 7722

JLW/ABW
1 follow-up statement
000 
WGUS51 KLWX 271014
FFSLWX
MDC031-VAC107-271100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
615 AM EDT MON MAY 27 2002

THE FLASH FLOOD WARNING WHICH HAD BEEN IN EFFECT FOR NORTHEAST 
LOUDOUN COUNTY IN VIRGINIA AND MONTGOMERY COUNTY IN MARYLAND HAS  
BEEN CANCELLED. SHOWERS AND THUNDERSTORMS HAVE MOVED NORTHEAST OUT 
OF THOSE COUNTIES.

MOTORISTS SHOULD HOWEVER CONTINUE TO BE ALERT FOR ANY WATER THAT MAY 
STILL BE ON ROADWAYS. 

$$
JLW/ABW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at May 27, 3:15 AM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, May 27, 3:15 AM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
315 AM EDT MON MAY 27 2002

ANOTHER ROUND OF TRW IS PSBL THIS AFTN IN RUFLY THE SAME AREA AS
OCCURRED ON SUN. IN WARREN CO A PCPN TOTAL OF 2.35ON SUN...AND AT
IAD IN THE PAST SIX HRS 1.81 HAS FALLEN. DUE TO THESE XCSV RAINS A
FLOOD WATCH WL BE ISSUED FOR TDA FOR MUCH OF THE NWRN HALF OF THE
CWA. SCENARIO LOOKS TO BE MUCH THE SAME AS WHAT HAPPENED ON SUN -
TSTMS LOOK TO FORM OVR MTNS THIS AFTN AND THEN PROGRESS NEWD TOWARD
LOUDOUN VA/ FREDERICK MD. MID LVL WINDS LIGHTER THAN YDA WHICH MEANS
INDIVIDUAL CELLS HAVE THE POTENTIAL FOR GREATER RAINFALLS. SEE HPB
DSCN OF 2-3 IN 1-2 HRS WHICH WOULD DEFINITELY PRODUCE FLOODING.

CAPE DECREASES QUICKLY THIS EVE...BUT MOISTURE WL BE IN ABUNDANCE
OVRNGT. LIGHT WINDS...BELIEVE FOG WL REAR ITS HEAD OVRNGT.

ON TUE AM GOING TO DOWNGRADE CLD FCST TO P SUN AS LOW LVL MOISTURE
REMAINS. BLV THIS WL CAUSE SCT-BKN CU E OF THE MTNS...WHILE OVR MTNS
MRNG CU COULD ONCE AGN DVLP INTO AFTN RW/TRW. WOODY

LONG TERM(TUE NGT THRU SUN)...TUE NGT/WED PD FAIRLY STRAIGHT
FORWARD. AFTER A PSBL SHWR/TSTM MNLY NWRN SXNS ERLY TUE EVE THEN
MOCLR OVRNGT. STILL DRY ON WED BUT ELY COMPONENT MARINE FETCH WELL
UNDERWAY. EXPCT SOME SC CLDS FM THAT PLUS THE LEADG EDGE OF MID-HI
CLD DECK SM S APCHG...CALL IT PTCLDY AS PREV. THAT MAY ALSO HOLD MAX
TEMPS TO THE 75-A80 RNG DPNDG ON CLDS. STILL MUCH UNCERTAINTY WITH
EVOLUTION OF WHATEVER SUBTROP SYSTEM COMES OUT OF BAHAMAS VCNTY.
HWVR HPC INDCTS ETA/AVN NOW CLSR WITH THE SYSTEM NEARING THE S
CAROLINA COAST BY LATE WED/THU. THAT FITS WELL WITH THE TREND OF OUR
ZNS AND WUD STILL GIVE US THE BEST CHC OF RAIN ON THU...MAX TEMPS IN
70S. THEN PREFNTL SHWRS/TSTMS ON FRI...N80. AFT FROPA CNDN HI PRES
BLDG IN OVR THE WKND...BRZY/L-M70S.  JLW

TNX TO AKQ FOR COMMS ASSISTANCE.

.LWX...
DC...NONE.
MD...FLOOD WATCH TODAY INTO THIS EVENING FOR ZONES
     MDZ002>004...MDZ009.
VA...FLOOD WATCH FOR TODAY INTO THIS EVENING FOR ZONES
     VAZ021...VAZ025>031...VAZ038>042...VAZ051>053.
WV...FLOOD WATCH FOR TODAY FOR ZONES WVZ048>055.

In the hours before

Special weather statement, May 27, 1:00 AM EDT, 3 hours 50 minutes before
DCZ001-MDZ004>007-009>011-013-014-016-VAZ040>042-051>055-270700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
100 AM EDT MON MAY 27 2002

...SHOWERS AND THUNDERSTORMS CONTINUING INTO THE EARLY MORNING
HOURS...

AN AREA OF SHOWERS AND THUNDERSTORMS WERE MOVING ACROSS PORTIONS OF
NORTHERN VIRGINIA AND CENTRAL AND NORTHERN MARYLAND EARLY MONDAY
MORNING. AT 100 AM DOPPLER RADAR SHOWED THE AREA FROM CULPEPER
RAPPAHANNOCK FAUQUIER LOUDOUN AND WESTERN FAIRFAX COUNTIES IN
VIRGINIA...THEN ACROSS MONTGOMERY SOUTHERN FREDERICK HOWARD AND
BALTIMORE COUNTIES IN MARYLAND. MOVEMENT OF THE STORMS WAS TOWARD
THE NORTHEAST AT 30 MPH.

VERY HEAVY RAINS IS THE PRIMARY THREAT FROM THESE THUNDERSTORMS.
RAINFALL AMOUNTS OF A HALF INCH TO AN INCH IN AN HOUR IS POSSIBLE
WITH LOCALLY MORE IN THE STRONGER THUNDERSTORMS. THE STORMS ARE
MOVING ACROSS AREAS THAT HAVE ALREADY HAD RAINS EARLIER. THUS
PONDING ON ROADS AS WELL AS LOCALIZED FLOODING OF SMALL CREEKS AND
OTHER LOW LYING AREAS IS A POSSIBILITY. IN ADDITION SMALL HAIL AND
BRIEF GUSTY WINDS MAY ALSO ACCOMPANY THE STORMS.

THE STORMS WERE SHOWING A GENERAL DECREASE IN COVERAGE AND INTENSITY
BUT MAY CONTINUE TO AFFECT PARTS OF THE AREA UNTIL AROUND 230 AM.
MOTORISTS SHOULD NOT ATTEMPT TO DRIVE INTO WATER COVERED AREAS.
FLOODED ROADS ARE ESPECIALLY DIFFICULT TO DETECT AT NIGHT. IN
ADDITION ANYONE ELSE PARTICULARLY THOSE CAMPING SHOULD AVOID FLOOD
PRONE AREAS OR STREAM BANKS AND BE ALERT FOR HEAVY RAINS IN THEIR
AREA. GO TO HIGHER GROUND SHOULD FLOODING BE OBSERVED.

JLW

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 8:48 PM EDTSevere Thunderstorm WarningLWXFauquier42 min
May 26, 8:53 PM EDTSevere Thunderstorm WarningLWXFairfax, Loudoun, Prince William52 min
May 26, 9:48 PM EDTSevere Thunderstorm WarningLWXFairfax, Loudoun, City of Fairfax, City of Manassas, City of Manassas Park42 min
May 26, 9:58 PM EDTFlash Flood WarningLWXShenandoah62 min
May 26, 10:19 PM EDTFlash Flood WarningLWXFairfax, City of Fairfax86 min
May 27, 3:23 PM EDTSevere Thunderstorm WarningLWXRockingham37 min
May 27, 3:26 PM EDTFlash Flood WarningLWXNelson2 hr
May 27, 3:42 PM EDTFlash Flood WarningLWXRockingham, City of Harrisonburg2 hr
May 27, 4:13 PM EDTSevere Thunderstorm WarningLWXAlbemarle32 min
May 27, 4:23 PM EDTFlash Flood WarningLWXAlbemarle67 min
May 27, 4:54 PM EDTSevere Thunderstorm WarningLWXFrederick, Shenandoah36 min
May 27, 5:32 PM EDTFlash Flood WarningLWXShenandoah118 min
May 27, 6:44 PM EDTSevere Thunderstorm WarningLWXFauquier31 min
May 27, 6:58 PM EDTFlash Flood WarningLWXStafford2 hr
May 27, 7:14 PM EDTSevere Thunderstorm WarningLWXPrince William, City of Manassas, City of Manassas Park31 min
May 27, 7:51 PM EDTSevere Thunderstorm WarningLWXFrederick24 min

Nearby

Flash Flood Warnings in Virginia, 2002Flash Flood Warnings in Maryland, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.